Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 


Möbius iterated function systems

Author: Andrew Vince
Journal: Trans. Amer. Math. Soc. 365 (2013), 491-509
MSC (2010): Primary 28A80
Published electronically: August 7, 2012
MathSciNet review: 2984065
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Iterated function systems have been most extensively studied when the functions are affine transformations of Euclidean space and, more recently, projective transformations on real projective space. This paper investigates iterated function systems consisting of Möbius transformations on the extended complex plane or, equivalently, on the Riemann sphere. The main result is a characterization, in terms of topological, geometric, and dynamical properties, of Möbius iterated function systems that possess an attractor. The paper also includes results on the duality between the attractor and repeller of a Möbius iterated function system.

References [Enhancements On Off] (What's this?)

  • 1. Ross Atkins, M. F. Barnsley, David C. Wilson, Andrew Vince, A characterization of point-fibred affine iterated function systems, Topology Proceedings 38 (2010) 189-211. MR 2609349 (2011f:54060)
  • 2. M. F. Barnsley and A. Vince, Real projective iterated function systems, J. Geometric Analysis, to appear.
  • 3. M. F. Barnsley, Fractals Everywhere, Academic Press, Boston, MA, 1988. MR 1231795 (94h:58101)
  • 4. M. F. Barnsley, Fractal image compression, Notices Amer. Math. Soc. 43 (1996) 657-662. MR 1388729
  • 5. M. F. Barnsley, J. Hutchinson, Ö. Stenflo, V-variable fractals: fractals with partial self similarity, Advances in Mathematics, 218 (2008) 2051-2088. MR 2431670 (2010g:28010)
  • 6. M. A. Berger and Y. Wang, Bounded semigroups of matrices, Linear Algebra and Appl. 166 (1992), 21-27. MR 1152485 (92m:15012)
  • 7. J. Blanc-Talon, Self-controlled fractal splines for terrain reconstruction, IMACS World Congress on Scientific Computation, Modelling, and Applied Mathematics 114 (1997), 185-204.
  • 8. L. Dubois, Projective metrics and contraction principles for complex cones, J. London Math. Soc. 79 (2009) 719-737. MR 2506695 (2010g:47160)
  • 9. Kenneth Falconer, Fractal Geometry: Mathematical Foundations and Applications, John Wiley and Sons, Ltd., Chichester, 1990. MR 1102677 (92j:28008)
  • 10. Yuval Fisher, Fractal Image Compression: Theory and Application, Springer Verlag, New York, 1995. MR 1313035 (95k:68237)
  • 11. P. Jorgensen, Analysis and Probability: Waveletes, Signals, Fractals, Springer, New York, 2006. MR 2254502 (2008a:42030)
  • 12. D. Hilbert, Über die gerade Linie als kurseste Verbindung zweier Punkte, Math., Ann. 46 (1985) 91-96.
  • 13. J. Hutchinson, Fractals and self-similarity, Indiana Univ. Math. J. 30 (1981) 713-747. MR 625600 (82h:49026)
  • 14. A. Jadczyk, On quantum iterated function systems, Central Europ. J. Physics, 2 (2004) 492-503.
  • 15. A. Łozińsky, K. Życzkowski, and W. Słomezyński, Quantum iterated function systems, Physical Review E, 68 (2003) 046110. MR 2060853 (2005a:82065)
  • 16. D. Mumford, C. Series and D. Wright, Indra's Pearls, the Vision of Felix Klein, Cambridge University Press, Cambridge, United Kingdom, 2002. MR 1913879 (2003f:00005)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 28A80

Retrieve articles in all journals with MSC (2010): 28A80

Additional Information

Andrew Vince
Affiliation: Department of Mathematics, University of Florida, Gainesville, Florida 32611

Keywords: Iterated function systems, Möbius transformation
Received by editor(s): April 8, 2011
Received by editor(s) in revised form: May 9, 2011
Published electronically: August 7, 2012
Additional Notes: Thanks go to Michael Barnsley for always stimulating conversations on iterated function systems, and for graciously hosting my visit to the Australian National University, where much of this paper was written.
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society